[yellowbox]UPDATE (Jan 4, 2017): Here is an audio snippet of my conversation on radio with Scott Thompson over at AM900 CHML in Hamilton, Ontario. It aired live around 2.50pm on Wednesday, January 4 and I was asked to speak about Carfentanil and it’s dangers. Sorry about the slight echo. Thanks Scott & AM900 CHML team for having me!
[/yellowbox]If you’re wondering why it is getting so much attention, read on.
Carfentanil is a substance that that falls under the Opioid Drug Classification. Other drugs which belong to the opioid classification include Heroin, Morphine, Fentanyl, Oxycontin, Oxyneo, Hydromorph and Percocets.
What separates Carfentanil from these other opioids is its lethal strength. It is a 100 times more potent than Fentanyl, which makes it 10,000 times stronger than morphine. It is used commercially as an anaesthetic and sedative for large animals such as elephants. It is also cheap to acquire.
What does it do to a person?
As with other opioids carfentanil works to block pain signals to the brain but also to slow down both the respiratory and central nervous systems. Due to its extreme potency, it only takes 20 micrograms of the substance to kill a human being. 20 micrograms as a size equivalent would be the same as a grain of salt.
Suspect usage of Carfentanil? Look for these signs.
Some of the signs that a person may be abusing opioids, including carfentanil could include, finding drug paraphernalia such as syringes or spoons used to heat the drug. Disoriented speech and/or track marks on a person’s body can also be tell-tale signs of opioid use. Physical symptoms will include very small pupils, laboured or arrested breathing as well as extremities that are turning blue.
In case of Carfentanil overdose
Naloxone kits are available at pharmacies as a first aid response to opioid overdose but at this time the required amount of Naloxone to combat a carfentanil overdose would far exceed the available dosage available in these kits. If you suspect that someone may have come into contact with it or abused any other opioid, do not hesitate to call 911 immediately.